Meet the Other Phone. Protection built in.

Meet the Other Phone.
Protection built in.

Buy now

Please or to access all these features

AIBU?

Share your dilemmas and get honest opinions from other Mumsnetters.

Pain relievers - Aldi

25 replies

Alondra · 02/01/2023 05:31

I broke my arm 3 weeks ago. It's a very small crack, my arm is in a sling (no need for a cast) but it has caused me a considerable amount of pain specially the first two weeks. I took Neurofen and Panadol but didn't do much for the pain specially at night. The GP prescribed Panadeine Forte, a combo of 500mgs of paracetamol and codeine, and still the pain wouldn't ease at night.

I had a half empty box of red capsules of Headafen from Aldi, and the first night I took them I slept 6 hours. I still don't understand why Neurafen red capsules, twice the price, don't have the same effect on pain as the cheaper Aldi variety. But there you go, they are more effective as mild anti-inflammatory and on pain.

OP posts:
midnightfirework · 02/01/2023 06:57

They are probably the exact same drug in different packaging?

But if it works for you I'm pleased as pain is the worst.

SavoirFlair · 02/01/2023 07:06

ok

mogsrus · 02/01/2023 07:22

Branded drugs are an absolute money waste. Read the label of any box & if they both say 200mgm of whatever, that’s the main ingredient& the one that does the work. My auntie was a chemist & she always drilled it into me you pay for marketing & style of goods. They both do the same job, she never had branded goods. Why people pay for fancy pack is beyond me.it’s all on the mind

KangarooKenny · 02/01/2023 07:26

I buy Tesco’s own paracetamol and ibuprofen, it does the same job because it’s the same thing.

midnightfirework · 02/01/2023 07:26

mogsrus · 02/01/2023 07:22

Branded drugs are an absolute money waste. Read the label of any box & if they both say 200mgm of whatever, that’s the main ingredient& the one that does the work. My auntie was a chemist & she always drilled it into me you pay for marketing & style of goods. They both do the same job, she never had branded goods. Why people pay for fancy pack is beyond me.it’s all on the mind

The placebo effect of the packaging can be quite powerful though. The mind works in mysterious ways. People just have to do what works for them.

ClaireVictorias · 02/01/2023 07:27

They’ll have exactly the same ingredients. I assume it’s a placebo!

Londonnight · 02/01/2023 07:28

They will be identical ingredients. I would never pay for branded pain killers. Generic ones are far cheaper and the same ingredients.

frylite · 02/01/2023 07:33

You're not supposed to take ibuprofen with a break. It impedes healing.

FictionalCharacter · 02/01/2023 07:44

They’re exactly the same ingredients whatever the brand name and retailer. The difference for you was what was happening with your body at the time, not the medication.

Alondra · 02/01/2023 08:10

I get we pay more for a brand, what I don't get is why if the ingredients and dosage is the same, one is more effective than the other in managing pain.

Neurfofen red capsules liquid is the same as Aldi's Headafen red capsules. But is not. When you keep tossing and turning in bed unable to sleep because you can't find a comfortable position without pain, you understand the difference.

There is a difference somewhere that has nothing to do with the ingredients and dosage in the package and I don't understand why.

OP posts:
Anjelika · 02/01/2023 08:28

Derailing the thread here but if anyone knows of an "own brand" Anadin Extra I'd love to find one. Tesco did one years ago but stopped it. The contents are Paracetamol Aspirin & Caffeine.

CheeseCakeSunflowers · 02/01/2023 08:39

I agree with you op, when I had sciatica I was taking paracetamol and ibuprofen and I found a difference between standard price Tesco and Sainsbury's pills and the really cheap B&M ones even though they appeared to contain exactly the same. Years ago I was taking prescribed antidepressants, one month when I collected my prescription from my GP's dispensary the packaging had changed, I wasn't concerned, it was the same stuff, just a different brand, that month I really struggled but it wasn't until the following month when I received the original brand and my mood improved I realised the two things might be connected. I know people will say it was the placebo affect but it honestly didn't occur to me that a different brand might work differently when I was taking it so I don't think that was the case.

MrsMorton · 02/01/2023 08:42

The binding agents and fillers can be different even if the active ingredients are identical. It's a thing. People respond differently.

CasperGutman · 02/01/2023 08:44

Anjelika · 02/01/2023 08:28

Derailing the thread here but if anyone knows of an "own brand" Anadin Extra I'd love to find one. Tesco did one years ago but stopped it. The contents are Paracetamol Aspirin & Caffeine.

Alka Seltzer XS has the same active ingredients but in different proportions, and in soluble form. It's cheaper than Anadin Extra but not "own brand cheap".

Boots used to do an "Aspirin Extra" with similar ingredients, but that also seems no longer to be available either.

I reckon the best way to go would be paracetamol with caffeine (very widely sold in own brands or from the big generic providers, usually labelled as "paracetamol plus" or similar) and a separate aspirin tablet. Both of these are sold for pennies. You do lose the advantage of having it all in a single pill, but the aspirin tablets are so small compared to the paracetamol that you hardly notice you're swallowing them!

midnightfirework · 02/01/2023 08:49

MrsMorton · 02/01/2023 08:42

The binding agents and fillers can be different even if the active ingredients are identical. It's a thing. People respond differently.

But often it is the exact same. There's a code that starts PL somewhere and if they match they are the same. I can't remember where I learnt it - but it was when neurofen started trying to market Ibruprofen for different things like period pain, back pain, migraines etc

Rowthe · 02/01/2023 08:52

It's a real thing.

I always use the asda brand paracetamol and never had an issue.

For whatever reason I used the tesco ones and they were just not as.good.

They did not last as long they would wear off hours earlier and were not as good for the pain.

Different brands have slightly different formulations so work in slightly different ways.

Anjelika · 02/01/2023 08:52

@CasperGutman I always take them with a cup of coffee so with added caffeine and they really work for me with headaches. I have the soluble ones (bought by mistake) but don't get on with them. I wonder why Boots and Tesco did their own brand ones but no longer do.

ThinWomansBrain · 02/01/2023 08:57

Alondra · 02/01/2023 08:10

I get we pay more for a brand, what I don't get is why if the ingredients and dosage is the same, one is more effective than the other in managing pain.

Neurfofen red capsules liquid is the same as Aldi's Headafen red capsules. But is not. When you keep tossing and turning in bed unable to sleep because you can't find a comfortable position without pain, you understand the difference.

There is a difference somewhere that has nothing to do with the ingredients and dosage in the package and I don't understand why.

so some people get a psychological boost from the branded packaging, you get the same from cost cutter cheapo brand😂

the only reason the big brands cost more is a huge advertising budget and presumably a getter profit margin.

ThinWomansBrain · 02/01/2023 09:00

or maybe the reason the aldi ones worked better is that passage of time/medication taken to date had worked and you're arm/pain is actually getting better,

Hope you feel better soon.

paintitallover · 02/01/2023 09:07

Panadeine Forte has 30mg of codeine. I was prescribed exactly the same drug combination and strength in October for my own broken arm. I can assure you that my pain level was horrendous. Those drugs were strong enough that I had to use them at night only, because I couldn't stay awake on them. I quickly dropped to one only, rather than the two allowed, then in the third week moved on to Paracetamol from Aldi and elsewhere during the day.

.So I find your post surprising.

Farawayfromhere · 02/01/2023 09:23

Legally, the drug has to be exactly the same. It’s the same dose, same drug, in a different package.

Alondra · 02/01/2023 09:49

paintitallover · 02/01/2023 09:07

Panadeine Forte has 30mg of codeine. I was prescribed exactly the same drug combination and strength in October for my own broken arm. I can assure you that my pain level was horrendous. Those drugs were strong enough that I had to use them at night only, because I couldn't stay awake on them. I quickly dropped to one only, rather than the two allowed, then in the third week moved on to Paracetamol from Aldi and elsewhere during the day.

.So I find your post surprising.

Panadeine Forte worked somewhat the first night. I took them at 11pm and I was awake at 4am with pain. I didn't feel good the following day, I was drowsy but still in pain.

I took panadol during daytime and again Panadeine Forte at night. I slept no more than a couple of hours because of the pain, with still the same drowsy feeling the following day. I did the same for 3 days, by then I was so desperate to get some sleep, I took the hedafen red capsule tablets and frankly, couldn't believe the difference.

One thing I've noticed is the Hedafen liquid come from India while Panadeine Forte and Neurofen are made in Australia. Maybe there are different components to the drugs......but I've noticed a huge difference in pain management. My Panadeine Forte box is still more than half way full and will end up in the rubbish bin as the pain has subsidised now. I have stocked up on Hedafen though.

OP posts:
MrsMorton · 02/01/2023 10:15

midnightfirework · 02/01/2023 08:49

But often it is the exact same. There's a code that starts PL somewhere and if they match they are the same. I can't remember where I learnt it - but it was when neurofen started trying to market Ibruprofen for different things like period pain, back pain, migraines etc

lloydspharmacy.com/blogs/prescriptions/how-are-generic-medicines-different-to-brand-name-medicines

So, what difference does it make?

As you can see, there isn’t a whole lot of difference between generic medicines and brand-name medicines aside from their name and cost.

Now for the trickier part.

Although the two medicines contain the same active ingredient, the non-active ingredients (or so-called ‘excipients’ - such as sugar, flavouring, and colouring) may be different from the ones used in branded medication.

In the vast majority of cases, this difference won’t have any effect on the way the medication works in your body. Even if a generic medicine might look different (in terms of shape, colour or size) from its branded equivalent, the two are still the same because the active substance is what gives a medicine its therapeutic effect

TheOnlyMooncat · 02/01/2023 10:45

Sometimes the filler ingredients can have an effect too. I can't take the super cheap painkillers or antihistamines from aldi/b&m etc, because they make me dizzy. The only thing the cheap tablets had in that Asda's own didn't, was talc 🤷‍♀️

mickybarrysmum · 02/01/2023 16:14

I absolutely swear by Cuprofen! I'm awaiting two knee replacements and have a lot of arthritis and fibro pain I'm prescribed naproxen, tramadol, pregabalin but the best of all Iv found that can help is Cuprofen. I have no idea why.

New posts on this thread. Refresh page